Alert archive / Michigan / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 36, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Sep 21, 2022, 7:59 AM EDT for Gladwin County, Ogemaw County, Roscommon County, Michigan. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 21, 2022, 7:59 AM EDT (11:59 UTC)
- Expired
- Sep 21, 2022, 8:30 AM EDT
- In force
- 31 min
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Gladwin County, MI, Ogemaw County, MI, Roscommon County, MI
The radar
The NCL Michigan radar (KAPX), 95 km from the middle of the area, began a volume at 12:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 21, 8:06 AM EDT | HAIL 1.75 | 2 Ese Skeels, MI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 12.0 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1379 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
094
WUUS53 KAPX 211159
SVRAPX
MIC051-129-143-211230-
/O.NEW.KAPX.SV.W.0036.220921T1159Z-220921T1230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gaylord MI
759 AM EDT Wed Sep 21 2022
The National Weather Service in Gaylord has issued a
* Severe Thunderstorm Warning for...
Gladwin County in northern Michigan...
Southwestern Ogemaw County in northern Michigan...
Southeastern Roscommon County in northern Michigan...
* Until 830 AM EDT.
* At 758 AM EDT, a severe thunderstorm was located near Skeels, or 8
miles northwest of Gladwin, moving east at 40 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Gladwin, Wooden Shoe Village, Hockaday, Rhodes, Skeels, Bowmanville
and Winegars.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4392 8460 4416 8461 4416 8464 4418 8464
4425 8416 4389 8417
TIME...MOT...LOC 1158Z 266DEG 37KT 4406 8464
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
Cornish1 follow-up statement
749
WWUS53 KAPX 211215
SVSAPX
Severe Weather Statement
National Weather Service Gaylord MI
815 AM EDT Wed Sep 21 2022
MIC051-129-143-211230-
/O.CON.KAPX.SV.W.0036.000000T0000Z-220921T1230Z/
Gladwin MI-Ogemaw MI-Roscommon MI-
815 AM EDT Wed Sep 21 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 AM EDT
FOR NORTHERN GLADWIN...SOUTHWESTERN OGEMAW AND SOUTHEASTERN ROSCOMMON
COUNTIES...
At 815 AM EDT, a severe thunderstorm was located over Hockaday, or 9
miles northeast of Gladwin, moving east at 45 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Gladwin, Bowmanville and Hockaday.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4399 8448 4404 8453 4413 8456 4416 8461
4416 8464 4418 8464 4425 8416 4402 8417
TIME...MOT...LOC 1215Z 255DEG 37KT 4411 8441
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
CornishWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 6:45 AM EDT, 1 hour 14 minutes earlier.
Area forecast discussion, Sep 21, 6:45 AM EDT, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
645 AM EDT Wed Sep 21 2022
.NEAR TERM...(Today through Tonight)
Issued at 231 AM EDT Wed Sep 21 2022
...Showers and storms possible this morning...then additional
showers tonight...
High Impact Weather Potential...Chance for non-severe thunderstorms
this morning.
Low pressure center has reached the Minnesota/Wisconsin border early
this morning. Area of showers and storms continues to develop along
and north of the associated warm front...impacting Western Upper
Michigan and the eastern half of Wisconsin attm. Closer to home...
area of low clouds continues to develop across NE sections of our
CWA...with only some high cirrus blowoff drifting into our SW CWA
from the upstream convection. Temps are still holding in the 60s
across our entire CWA within the WAA pattern ahead of the low center.
Upstream convection will make a run at our CWA this morning...and
may very well hold together given MUCAPES of 1500 to 2000 J/kg
currently over our area. Storms will likely still be elevated in
nature as they cross over into our CWA during this time of minimum
diurnal instability. Some speed and directional shear is available
to organize convection...especially across our northern CWA. This is
where chances of stronger storms are highest this morning. So far...
upstream convection over Wisconsin has been sub-severe. Will
certainly continue to advertise increasing chances of showers and
storms across our CWA this morning before FROPA brings an end to
this round of convection. High temps this afternoon will vary quite
a bit thanks to cold FROPA...ranging from around 70 degrees in
Eastern Upper Michigan and the tip of the Mitt to around 80 degrees
near Saginaw Bay.
We should see a break in the precip action this afternoon...before
chances of just showers will increase again tonight as deep moisture
arrives across Northern Michigan as the deep upper level trough axis
swings into the Western Great Lakes in the wake of the departing
surface low. Ongoing CAA tonight will drop overnight lows into the
low to mid 40s...right in time for the Autumn Equinox and the
official first day of Fall!
&&
.SHORT TERM...(Thursday through Friday)
Issued at 231 AM EDT Wed Sep 21 2022
High Impact Weather Potential: Waterspouts possible across the Great
Lakes. First frost possible Thursday night.
First official day of Autumn brings in true Fall weather for
northern Michigan...here to stay for the foreseeable future. Behind
the departing cold front mentioned in the previous forecast
discussion will be continued cold northwesterly flow that will
likely produce some lake effect/enhanced rain showers with 850mb
temperatures of 0 to -3C along with some possible lingering wrap-
around moisture from the departing system. Waterspouts will also be
possible over the Great Lakes Thursday with delta T/s of 19-23C and
lake generated cloud depths nearing 10kft. These rain showers should
end by Thursday evening as much drier air and high pressure build
into the region with increasing heights. Friday will be mostly clear
and a bit warmer than Thursday, but by only several degrees as flow
still remains a bit northerly wrapping around the northern periphery
of the high pressure centered to our southwest. Winds will also
subside and back to more west-northwesterly Thursday night into
early Friday morning as high pressure moves overhead. As high
pressure moves in clouds should diminish and winds decrease in
intensity. If winds can decouple and clouds clear enough there could
be a plummet in temperature late at night producing
frost...especially in the normal cool spots of the northern lower
and eastern upper peninsula. Forecast minimum temperatures have
increased a bit due to the uncertainty in these factors...if clouds
remain longer and/or winds remain breezy, temperatures may only drop
to around 40 degrees. Rain chances appear to return Saturday along a
warm front associated with an area of low pressure developing over
the northern Great Lakes. Winds will become southerly Saturday as
the high pressure moves off to our east and the next front
approaches from the west.
Thursday will be quite cool compared to temperatures so far this
month...only reaching into the mid 50s with cold northwesterly flow
behind the departing cold front. Friday warms a bit as mentioned
earlier...reaching into the low to mid 60s and remain so for
Saturday.
.LONG TERM...(Friday night through Tuesday)
Issued at 231 AM EDT Wed Sep 21 2022
High Impact Weather Potential...Minimal at this time.
This area of low pressure and accompanying moisture seems to linger
over the Great Lakes as troughing becomes amplified with a post-
tropical system off the coast of New England and a Bermuda High
making it difficult for eastern advancement of the aforementioned
system. Rain chances appear to linger through the weekend and into
the beginning of the next work week. Temperatures appear to remain
more "fall like"...with daytime temperatures reaching into the 50s
to low 60s.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 645 AM EDT Wed Sep 21 2022
Showers and storms will remain possible this morning as low
pressure tracks thru Lower Michigan. We will see a break in the
action this afternoon...before chances of showers again develop
tonight as deep moisture wraps back into Northern Michigan behind
the departing low. Prevailing conditions will remain MVFR/low VFR
thru the 24 hour TAF forecast period. Surface winds will become
west and then NW behind the low...and will strengthen to 20 to 30
kts.
&&
.MARINE...
Issued at 231 AM EDT Wed Sep 21 2022
Winds and waves will reach SCA criteria on all of our nearshore
areas today...tonight and Thursday as winds strengthen ahead of and
behind a low pressure system that will sweep thru Northern Michigan
today. Showers and thunderstorms remain possible this morning as the
low approaches...with additional shower chances developing tonight
and Thursday as low level moisture wraps into Northern Michigan.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement through this evening for MIZ016-020-021-
025-031-098-099.
Beach Hazards Statement from 11 AM EDT this morning through this
evening for MIZ018.
LH...Small Craft Advisory from 11 AM this morning to 6 PM EDT
Thursday for LHZ345>349.
LM...Small Craft Advisory until 6 PM EDT Thursday for LMZ323-341-342-
344>346.
LS...Small Craft Advisory until 6 PM EDT Thursday for LSZ321-322.
&&
NEAR TERM...MLR
SHORT TERM...TJL
LONG TERM...TJL
AVIATION...MLR
MARINE...MLRHazardous weather outlook, Sep 21, 2:35 AM EDT, 5 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 235 AM EDT Wed Sep 21 2022 MIZ016>018-020>036-041-042-086>088-095>099-220645- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 235 AM EDT Wed Sep 21 2022 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...Today and Tonight. Thunderstorms are possible this morning. While severe storms are not expected...an isolated strong storm remains possible especially for areas north of M-32. Hail is the primary threat. Dangerous swimming conditions are expected along some coastal areas of Northern Lake Michigan and Northern Lake Huron today into this evening. Please see the latest beach hazard statement and surf zone forecast for additional details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A cold air mass will lead to a frost or freeze threat late Thursday night into early Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-220645- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 235 AM EDT Wed Sep 21 2022 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...Today and Tonight. Thunderstorms are possible this morning. While severe storms are not expected...an isolated strong storm remains possible especially for areas north of M-32. Hail is the primary threat. Waterspouts are possible along our nearshore areas late tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Waterspouts will remain possible along our nearshore areas Thursday into Thursday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, Sep 21, 7:46 AM EDT, 13 minutes before
Special Weather Statement
National Weather Service Gaylord MI
746 AM EDT Wed Sep 21 2022
MIZ033-211215-
Missaukee MI-
746 AM EDT Wed Sep 21 2022
...A strong thunderstorm will impact portions of southern Missaukee
County through 815 AM EDT...
At 745 AM EDT, Doppler radar was tracking a strong thunderstorm over
Mcbain, or 9 miles south of Lake City, moving east at 40 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This strong thunderstorm will be near...
Vogel Center around 755 AM EDT.
Moddersville around 805 AM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4417 8529 4422 8528 4425 8518 4424 8485
4416 8485
TIME...MOT...LOC 1145Z 276DEG 34KT 4420 8519
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
CornishThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 9:04 PM EDT | Beach Hazards Statement | APX | Antrim, Benzie, Charlevoix, Emmet, Leelanau, Manistee and 1 more | 27 hr |
| Sep 20, 9:11 PM EDT | Small Craft Advisory | APX | 56 hr | |
| Sep 21, 3:55 AM EDT | Special Marine Warning | APX | 95 min | |
| Sep 21, 4:15 AM EDT | Severe Thunderstorm Warning | APX | Chippewa | 60 min |
| Sep 21, 7:46 AM EDT | Special Weather Statement | APX | Missaukee | 29 min |
| Sep 21, 8:35 AM EDT | Severe Thunderstorm Warning | APX | Arenac, Iosco, Ogemaw | 40 min |
| Sep 21, 8:48 AM EDT | Special Marine Warning | APX | 36 min | |
| Sep 21, 7:15 PM EDT | Gale Warning | APX | 8 hr | |
| Sep 21, 7:15 PM EDT | Small Craft Advisory | APX | 34 hr |
Nearby
Severe Thunderstorm Warnings in Michigan, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.